This very short video talks about what we know about opioids and chronic pain, and how to start to take your life back from them.
For many chronic pain conditions, non-medicine and non-opioid medications can be very helpful. And tapering off of opioids can also be very helpful. The 2017 Canadian Guideline for Opioids for Chronic Non-Cancer Pain has a great info sheet on tapering:
Opioid Tapering- Information for Patients
Why should I taper or decrease my opioid medication?
Taking high doses of opioids may not provide good pain relief over a long period of time. The amount of
pain relief from opioids can become less at higher doses because of tolerance. Sometimes, opioids can
actually cause your pain to get worse. This is called “opioid induced hyperalgesia”.
The many side effects of opioids increase with higher doses. Sometimes people using opioids do not
connect certain side effects to the medication. That is why many people who try a gradual taper to
lower doses, report less pain, and better mood, function and overall quality of life. Sometimes, it is only
after such a taper that patients appreciate how opioids were not helping as much as they thought.
What are the side effects of opioid therapy over the long term?
Some of the adverse effects of opioid therapy over the long term include:
***Tolerance- The medication becomes less effective over time with patients needing higher doses
of opioid to achieve the same level of pain control. By itself, this does not mean patients are
addicted, although in some patients it is part of addiction.
***Physical dependence –If you abruptly stop or decrease your opioid dose by a large amount, you
may experience unpleasant symptoms called withdrawal. This is an expected response to
regular opioid therapy that is not the same as addiction. One of the early symptoms of
withdrawal is an increase in pain, which is temporarily improved by taking more opioid. Many
people on long-term opioids believe that this proves that the opioid is working, rather than being
a symptom of withdrawal that will lessen with time.
***Constipation- leading to nausea and poor appetite and less commonly, bowel blockage.
***Drowsiness causing falls, broken bones, and motor vehicle accidents
***Fatigue, low energy, depression -This can significantly affect your function and ability to work or
do day-to-day activities.
***Sleep apnea or impaired breathing while sleeping – This can contribute to daytime fatigue and
poor thinking ability. It increases your risk for many health conditions and also increases your
risk of having a car accident.
***Low testosterone hormone levels in men – This can lead to low sex drive, low energy, depressed
mood, slower recovery from muscle injuries and decreased bone density (thinning of the
***Low estrogen and progesterone hormones in women- leading to decreased bone density and low
***Pain can get worse in some people, especially at higher doses (opioid-induced hyperalgesia)
What can I expect when tapering or decreasing my opioid medication?
1. Pain- One of the first symptoms of opioid withdrawal is increased pain. This pain may be the
same pain that you are being treated for, as well as total body joint and muscle aches. Some
people will complain of a recurrence of pain at the site of an old healed injury, such as a broken
bone. Taking a dose of opioid reduces all of the above pains – but only temporarily. The pain
associated with withdrawal generally passes in most people within 1-2 weeks, and is lessened by
tapering doses very slowly. Many people report that the pain that the opioid was originally
being taken for does not worsen when opioids are reduced.
In order to manage any withdrawal mediated pain, prior to reducing your opioids, you and your
doctor should develop a plan to deal with this pain. This can include non-drug strategies such
distraction, activity, stretching, meditation, and heat or the use of some non-opioid
medications. Treating withdrawal pain with opioids delays the taper process.
2. Withdrawal symptoms- Opioid withdrawal symptoms can be very unpleasant but are generally
not life threatening. However, they sometimes cause people to seek opioids from non-medical
sources, which can be very dangerous. Therefore, it is advisable to talk with your doctor
regarding a safe approach to gradual tapering. Withdrawal symptoms are similar to a flu-like
illness and can begin 6-36 hours after your last dose of opioid. If you stop most opioids quickly
or suddenly, withdrawal is most severe 24-72 hours after the last dose, and will diminish over 3-
7 days. Some people will feel generally tired and unwell for several weeks and may feel “down”
or not quite themselves for several months, particularly if they have been taking very high doses
of opioids. If you choose to decrease your dose slowly (over several weeks or months), withdrawal symptoms are usually much less severe. Your doctor may prescribe some non-opioid
medications (such as clonidine and others) to help reduce the severity of withdrawal symptoms.
You may experience some or all of the following during withdrawal:
1. Sweats, chills, goose flesh
2. Headache, muscle aches, joint pain
3. Abdominal cramps, nausea, vomiting, diarrhea
4. Fatigue, anxiety, trouble sleeping
These withdrawal symptoms usually resolve with time. A severe increase in your pain that results in a decrease in your daily function that does not reduce over 3-4 weeks is less likely to
be due to withdrawal and should be re-evaluated by your doctor.
How do I taper?
1. Enlist support from family, friends and all your healthcare team.
2. Make a plan to manage any withdrawal related pain.
3. Make a plan to manage any withdrawal symptoms including anxiety and trouble sleeping.
4. Learn and practice non-drug pain management strategies.
5. There may be times when the withdrawal symptoms have been really severe, and you are not
ready to take the next step. Formulate a plan with your doctor and pharmacist for when you
may need to pause or slow down a taper. It is OK to take a break, but the key point is to try to
move forward with the taper after the pause.
6. Remember that the long term goal is improved pain control and quality of life while reducing
potential harms of treatment.
Reductions in opioids can be carried out in many ways
1. Fast – Simply stopping your opioids immediately, or reducing rapidly over a few days or weeks
will result in more severe withdrawal symptoms, but the worst will be over in a relatively short
period of time. This method is best carried out in a medically supervised withdrawal center. Ask
your doctor if such a center exists in your community.
2. Slow – Gradual dose reductions of 5 to 10% of the dose every 2-4 weeks with frequent follow-up
with your doctor is the preferred method for most people. If you are taking any short- acting
opioids it may be preferable to switch your total dose to long acting opioids taken on a regular
schedule. This may make it easier for you to stick to the withdrawal plan. A pharmacist can help
lay out a schedule of dose reductions.
3. Methadone or buprenorphine-naloxone – Another strategy that may result in less severe
withdrawal is a switch to methadone or buprenorphine-naloxone and then gradually tapering
off. This requires a doctor trained to use these medications but can be an alternative to the
“Slow” method noted above.
Accessed from http://nationalpaincentre.mcmaster.ca/guidelines.html March 11, 2018.
"Morphine didn't help my pain. It made everything worse. But I couldn't live without the morphine, because of the withdrawal. You helped me got off it, thank god, and I'm so much better. I still have pain. I always will. But I'm myself again."
Copyright © 2018 Dr. Melissa Holowaty - All Rights Reserved.
The information provided here should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites.
Powered by GoDaddy Website Builder